Washington, 2018Heavy Snow and Winter Weather in Washington, December 11, 2018
December 11, 2018 · NWS OTX · 18 events in 3 counties and zones
During the day of December 11th a moist warm front developed over eastern Washington. The mountains and valleys of northeast Washington received heavy snow from this system, although the southern valleys switched over to rain late in the day.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $61,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the day of December 11th a moist warm front developed over eastern Washington. The mountains and valleys of northeast Washington received heavy snow from this system, although the southern valleys switched over to rain late in the day. This storm brought light to moderate accumulations of heavy wet snow to the northern Columbia Basin as well but amounts were limited to terrain above 2000 feet elevation where 1 to locally 3 inches fell before snow changed over to rain in the evening as the warm front passed through. This change-over created very hazardous road conditions in the northern Columbia Basin, claiming the life of one motorist.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 10, 9:50 PM PST, 5 hours 10 minutes earlier.
Area forecast discussion, Dec 10, 9:50 PM PST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
950 PM PST Mon Dec 10 2018
.SYNOPSIS...
A strong storm system arrives Tuesday, bringing heavy mountain
snow, light to moderate lowland snow, and locally gusty winds.
Unsettled weather will continue most of the week, with periods of
mountain snow and a mix of rain and snow in the valleys.
&&
.DISCUSSION...
Evening update: forecast update to add some flurries/drizzle
around the northern rim of the Columbia Basin into the Spokane
area. I also increased PoPs near the Cascades overnight into early
Tuesday, adding some threat coming into the Wenatchee
Area/Waterville Plateau and some of the northwest Columbia Basin.
Overall the brunt of the precipitation doesn't develop until after
12Z-15Z Tuesday and ramps up in the afternoon and Tuesday evening
as the cold front/upper trough comes. /Cote'
&&
.AVIATION...
06Z TAFs: Fog and low clouds will persist across much of the
region tonight with MVFR/IFR, though areas near PUW may see
VFR/lcl MVFR conditions until the next system approaches. An
upslope flow into the low clouds may bring some light drizzle or
flurries tonight. The next chance of snow, mixing with or changing
to rain in the afternoon, comes in from west to east late
tonight. The first threat comes to EAT toward 10-13Z and MWH
toward 12-14Z, then moves eastward to GEG/SFF/COE/PUW/LWS through
the early to mid-morning with continued IFR/MVFR conditions. LWS
may see more of a rain/snow mix or all rain. The rain will have
opportunity to mix into the remaining TAF sites in the afternoon,
with strengthening winds allowing some milder air to move in. Snow
amounts of around 1-2 possible around EAT/MWH, 1-3 around
GEG/SFF/PUW, 2-5 around COE, while LWS may only see trace amounts.
Wind gusts of 20-30kts will be possible toward afternoon. As
Tuesday progresses to evening winds are expected to remain breezy.
However it should be noted that about 2-4kft AGL around
GEG/SFF/COE/PUW west-southwest winds of 40-60kts are indicated,
especially toward and after 00Z. They are not expected to mix to
the surface, but aircraft might want to be aware of them.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 27 39 31 37 31 38 / 10 100 100 10 20 40
Coeur d'Alene 31 36 31 37 30 39 / 20 90 100 30 30 40
Pullman 30 37 34 39 31 40 / 10 90 100 30 20 20
Lewiston 31 40 36 46 32 43 / 10 60 100 30 20 20
Colville 28 36 29 39 29 38 / 20 100 100 0 30 60
Sandpoint 30 35 32 36 29 37 / 50 100 100 50 40 60
Kellogg 29 34 31 34 28 36 / 50 90 100 80 40 40
Moses Lake 27 41 33 43 33 42 / 20 80 60 0 10 10
Wenatchee 28 37 32 39 31 38 / 50 90 80 10 40 30
Omak 30 36 27 41 30 38 / 40 90 80 0 30 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 4 AM Tuesday to 4 AM PST Wednesday for
Northern Panhandle.
Winter Storm Warning from 10 AM Tuesday to noon PST Wednesday
for Central Panhandle Mountains.
Winter Weather Advisory from 10 AM to 10 PM PST Tuesday for
Idaho Palouse.
Winter Storm Warning from 4 AM to 6 PM PST Tuesday for Coeur
d'Alene Area.
WA...Winter Weather Advisory from 4 AM to 10 PM PST Tuesday for
Okanogan Highlands.
Winter Weather Advisory from 10 AM Tuesday to 10 AM PST
Wednesday above 4500 feet for Northeast Blue Mountains.
Winter Weather Advisory from 4 AM to 6 PM PST Tuesday for
Spokane Area-Upper Columbia Basin-Washington Palouse.
Winter Storm Warning from 4 AM Tuesday to 4 AM PST Wednesday for
Northeast Mountains.
Winter Weather Advisory from 4 AM to 4 PM PST Tuesday for
Okanogan Valley-Waterville Plateau-Wenatchee Area.
Winter Storm Warning from 4 AM Tuesday to 4 AM PST Wednesday for
East Slopes Northern Cascades.
&&Hazardous weather outlook, Dec 10, 5:13 AM PST, 21 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
513 AM PST Mon Dec 10 2018
IDZ001>004-026-027-WAZ031>038-041>044-111315-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
513 AM PST Mon Dec 10 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A weak weather system passing through the region will bring light
accumulations and will likely impact the morning commute.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A storm system Tuesday into Wednesday will produce heavy snow
accumulations for the Cascades and the mountains of the Idaho
Panhandle. Widespread light to moderate snow accumulations may
also be possible for the lowlands of the Idaho Panhandle as well
as central Washington and eastern Washington. Locally gusty winds
are also possible. Periods of unsettled weather will likely
continue through the week into the weekend.
Heavy Snow, East Slopes Northern Cascades
- When
- December 11, 3:00 AM PST to 7:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Public
A member of the public near Lake Wenatchee reported 30.0 inches of storm total snow with this weather system.
Heavy Snow, East Slopes Northern Cascades
- When
- December 11, 3:00 AM PST to 7:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The COOP observer at Mazama reported 9.2 inches of new snow with this storm.
Heavy Snow, East Slopes Northern Cascades
- When
- December 11, 3:00 AM PST to 7:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The COOP observer at Stehekin reported 30.0 inches of new snow with this storm.
Heavy Snow, East Slopes Northern Cascades
- When
- December 11, 3:00 AM PST to 7:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The COOP observer at Holden Village reported 20.0 inches of new snow with this storm.
Heavy Snow, East Slopes Northern Cascades
- When
- December 11, 3:00 AM PST to 7:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- CoCoRaHS
An observer near Plain reported 15.5 inches of new snow accumulation from this storm. The COOP observer 2 miles north of Plain reported 9.2 inches of snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- December 11, 3:00 AM PST to 7:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- SNOTEL
The Pope Ridge SNOTEL site recorded 10.0 inches of snow accumulation.
Heavy Snow, Okanogan Valley
- When
- December 11, 5:00 AM PST to 3:00 PM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Social Media
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
A member of the public at Omak reported 4.0 inches of snow accumulation.
Heavy Snow, Northeast Mountains
- When
- December 11, 7:00 AM PST to 4:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer near Clayton recorded 6.0 inches of snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- December 11, 7:00 AM PST to 4:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer near Elk recorded 4.0 inches of snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- December 11, 7:00 AM PST to 4:00 PM PST
- Where
- Northeast Mountains forecast zone
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A spotter near Deer Park reported 4.5 inches of new snow accumulation. The snow was very wet and heavy, breaking tree branches with one of the branches smashing a window on a house.
Heavy Snow, Northeast Mountains
- When
- December 11, 7:00 AM PST to 4:00 PM PST
- Where
- Northeast Mountains forecast zone
- Property damage
- $250
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The COOP observer at Boundary Dam reported 4.5 inches of new snow.
Heavy Snow, Northeast Mountains
- When
- December 11, 7:00 AM PST to 4:00 PM PST
- Where
- Northeast Mountains forecast zone
- Property damage
- $250
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer at Sacheen Lake reported 7.4 inches of new snow.
Heavy Snow, Northeast Mountains
- When
- December 11, 7:00 AM PST to 4:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Social Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public near Marcus reported 5.0 inches of snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- December 11, 7:00 AM PST to 4:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The COOP observer at Colville reported 4.0 inches of snow from this storm.
Heavy Snow, Northeast Mountains
- When
- December 11, 7:00 AM PST to 4:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Social Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public at Tum Tum reported 4.0 inches of snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- December 11, 7:00 AM PST to 4:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Social Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public near Northport reported 4.0 inches of snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- December 11, 7:00 AM PST to 4:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The 49 North ski resort recorded 9.0 inches of new snow with this storm system.
Winter Weather, Northeast Mountains
- When
- December 11, 3:00 PM PST to 4:00 PM PST
- Where
- Northeast Mountains forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $60,000
- Reported by
- Broadcast Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Local media reported a highway fatality (indirect) when a car spun on an icy road, crossed the median into the oncoming lane and struck another car. The roads in the area were reported as very icy.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Wyoming, December 11 to 12, 20181 death · 54 kt wind · 5 events
- Freezing Fog in Alabama, December 11, 201811 events
- Heavy Snow in Idaho, December 11 to 12, 20189 events
- High Wind in Montana, December 11, 201862 kt wind · 7 events
- Winter Storm and High Wind in Wyoming, December 11 to 12, 201863 kt wind · 7 events
- Freezing Fog in Tennessee, December 11, 20183 events
- High Wind in Montana, December 11 to 12, 201870 kt wind · 3 events
- Freezing Fog in Tennessee, December 11, 20182 events
- Winter Storm in Montana, December 11 to 12, 20182 events
- Winter Storm in Idaho, December 11 to 12, 20182 events
- Debris Flow and Winter Weather in Oregon, December 11 to 12, 20182 events
- High Wind in Utah, December 11 to 13, 201880 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792134, 792135, 792136, 792137, 792138, 792143, 796481, 792132, 792133, 792140, 792141, 792142, 792144, 792145, 792147, 792148, 792161, 792153.